Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 3, 2002, 6:47 PM EDT for Aiken County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2002, 6:47 PM EDT (22:47 UTC)
- Expired
- May 3, 2002, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 032247
SVRCAE
SCC003-032330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT FRI MAY 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT.
* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM MOVING ACROSS CENTRAL AIKEN COUNTY. ANOTHER
SEVERE THUNDERSTORM WILL MOVE INTO SOUTHERN AIKEN COUNTY...NORTH AUGUSTA.
THE STORMS WERE MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GLOVERVILLE.
NEW ELLENTON.
AIKEN.
NORTH AUGUSTA.
LAT...LON 3354 8204 3330 8187 3366 8118 3386 8157
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:55 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 3, 2:55 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 255 PM EDT FRI MAY 3 2002 CURRENT SFC CONDITIONS ARE BECOMING MORE UNSTABLE AS WE SPEAK, TEMPS HAVE RISEN INTO THE MIDDLE 80S WITH A CLEARING AREA OF THE MID DECK APPROACHING US FROM CENTRAL GA. DEW POINTS ARE ALSO RISING AS MOISTURE FLOW IS RETURNING AFTER MORNING OUT FLOW BOUNDARY HAS ALL BUT WASHED OUT. WILL WAIT ON SPC FOR POSSIBLE BOX ISSUANCE. CURRENT THINKING NOW IS THAT THE SOUTHERN PORTION OF THE CWA WILL BE UNDER THE GUN, HOWEVER WITH THE FRONTAL BOUNDARY ON THE NC/SC BORDER THE ENTIRE CWA COULD BECOME UNSTABLE WITH THUNDERSTORMS DEVELOPING LATER TODAY. FOR TONIGHT...WILL GO WITH CATEGORICAL POPS AND KEEP TEMPS AROUND THE DEWPOINT AS ATMS BECOMES SATURATED. QPF IS FAIRLY HIGH FOR THE 12 HR PERIOD SO WILL MENTION RAIN HEAVY AT TIMES. ALSO THE PREFERRED THICKNESS FOR HEAVY RAIN RUNS RIGHT ACROSS THE CWA AND WITH PWS 1.8 INCHES ATMOSPHERE WILL BE VERY MOIST. ETA INDICATES THAT THE COLD FRONT WILL SLIDE SOUTH OF THE CWA AND A SECONDARY SURGE WILL BACKDOOR THE FORECAST AREA AFTER 0600Z TONIGHT WITH REINFORCING SHOT OF COOL AIR MOVING INTO THE AREA FOR SATURDAY. SATURDAY...IN-SITU WEDGE TAKES SHAPE AS HIGH PRESSURE WILL MOVE OFF THE MID ATLANTIC. COOL AIR IN PLACE WILL BE HARD TO SCOUR OUT SATURDAY NIGHT. BIGGEST FORECAST PROBLEM WILL BE THE LOCATION OF THE COASTAL TROUGH AS IT SLIDES INLAND TO AROUND OGB. I BROKE THEM OUT INTO A SEPARATE ZONE WITH WARMER TEMPS...LOWER 70S AND WINDS BECOMING SE. LANCASTER WILL BE IN THE SOUP WITH TEMPS BARELY GETTING OUT OF THE MID 60S. AND OF COURSE CAE WILL BE IN THE TRANSITION ZONE. WILL MENTION TSTMS NEAR OGB IN THE AFTERNOON AS LIS GET TO -2 TO -4. OTW NO MENTION OF TSTMS. SATURDAY NIGHT THROUGH FRIDAY...WEDGE WILL HOLD IN AND SCOUR OUT SUNDAY. HIGH PRESSURE WILL TAKE OVER FOR THE REMAINDER OF THE WEEK. H5 HEIGHTS WILL BUILD THROUGH THE WEEK WITH NEAR RECORD HEAT IN STORE FOR TUESDAY AND WEDNESDAY WITH A COLD FRONT APPROACHING THE AREA ON THURSDAY. FCSTID = 17 CAE 66 65 55 78 / 90 70 30 10 AGS 63 70 53 81 / 90 70 30 10 SSC 65 68 55 77 / 90 70 30 10 OGB 67 73 56 80 / 90 70 30 10 .CAE... GA...NONE. SC...NONE.
In the hours before
Special weather statement, May 3, 2:40 PM EDT, 4 hours 7 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT FRI MAY 3 2002 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... ...HEAVY RAIN POSSIBLE LATE TONIGHT... NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING. EXPECT FREQUENT LIGHTNING...WIND GUSTS AROUND 35 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH WITH THE THUNDERSTORMS. THE THUNDERSTORMS COULD POSSIBLY BECOME SEVERE WITH WIND GUSTS NEAR 60 MPH AND DIME-SIZE HAIL. A COLD FRONT MOVING INTO THE AREA IS RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS. THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TONIGHT. SHOWERS WILL LIKELY PERSIST NORTH OF THE FRONT AND RAINFALL COULD BECOME HEAVY IN THE OUTLOOK AREA TONIGHT. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE EXPECTED BUT LOCALLY HIGHER AMOUNTS COULD OCCUR. THE RAIN COULD POSSIBLY CAUSE FLOODING IN POOR DRAINAGE AREAS LATE TONIGHT. EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT. LISTEN FOR POSSIBLE SEVERE THUNDERSTORM WATCHES OR WARNINGS...OR FLOOD WATCHES OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. RJL
Local storm report, May 3, 6:14 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
614 PM EDT FRI MAY 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
604 PM LEWISTON GA 1.75 INCH HAIL
05/03/02 COLUMBIA CARS DAMAGED...REPORTED
BY TV26.
CDLLocal storm report, May 3, 6:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT FRI MAY 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
620 PM HEPHZIBAH GA 1.75 INCH HAIL
05/03/02 RICHMOND REPORTED BY THE PUBLIC.
620 PM NORTH AUGUSTA SC .75 INCH HAIL
05/03/02 AIKEN REPORTED BY THE PUBLIC.
CDLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:05 AM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 25 min |
| May 3, 6:03 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 3, 7:06 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 39 min |
| May 3, 7:32 PM EDT | Tornado Warning | CAE | Barnwell | 28 min |
| May 3, 7:36 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 39 min |
| May 3, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.